The 10th Sept 2019 was World Suicide Prevention Day
In April 2003 I was given an anti-parkinson drug called Benzhexol (Artane). I have never felt so bad in my life. Panicky and a feeling of impending doom. I have no desire to feel like that ever again.
Side effects listed include: Hyperkinesia, restlessness, nervousness, anxiety, agitation, insomnia
One of my children attempted suicide after taking an anti-emetic for migraine for just a few days. I don’t know the name of it but this drug Compazine sounds a likely culprit.
Panic-attack reaction to Compazine Jun 30, 2001
Apr 7, '07 by XYRNMN
I was given IV compazine once about 8 years ago…So, the well meaning nurse says, “oh I have something that’s gonna make you feel much better!” Great! Let me have it!
So, about 10-15 minutes later I started getting very antsy, eyes darting around, had some tardive-like movements, kept licking my lips, and told my family and the staff that I felt like I should jump out the window. Not that I wanted to jump out, but that I felt I should . That scared me more than anything; having the strong urge to do something you have a strong aversion to doing. I felt completely unsafe… having experienced firsthand the unbridled wrath that Compazine has on my brain/body for several hours, I really really don’t want to subject any patient to that.
Oct 1, '11 by rydinearth
My experience with Compazine was many years ago, but it was so horrible, it is still vividly etched in my mind. I had a severe panic attack reaction, but it was not just anxiety and jitteriness. It was this excruciatingly unpleasant sensation of being “suspended”, like the way you would feel the first second or so after jumping out of an airplane or from a high building, except it goes on and on for hours. There is no “settling down”. It was horrible. I’d rather die than take it again
Akathisia and Restless legs Perminder Sachdev Cambridge University Press, 1995
The patient received 2 intramuscular injections of 5mg haloperidol and …was left in a room to relax. Within an hour he became acutely agitated and felt that he would ‘jump out of his skin’ He tried pacing around the room, then escaped from the emergency ward and ran home in the hope that talking with his room mates would calm the unbearable restlessness. When this did not yield any relief, he went up to his third floor apartment and leaped out of the window, breaking his arm and leg (Drake and Erlick (1985)
That suicide has been reported with akathisia, and not with the other side effects of neuroleptics, probably reflects the
intensity of the unrelenting distress of akathisia…Akathisia may first become apparent when the patient refuses drugs.
Marsden’s Book of Movement Disorders I.Donaldson, C.D.Marsden, S.Schneider, K.P.Bhatia OUP 2012
p.1330 Lang & Johnson (1987) found akathisia to be present in 26% of patients with idiopathic Parkinson’s Disease, although 43% admitted to restlessness.
Similarly, Comella and Goetz (1994) found evidence of akathisia in 45% of a group of patients with Parkinson’s Disease and they described the symptoms as being clinically significant in 21%.
Akathisia is an emotional state caused by over 100 different drugs, primarily antidepressants and antipsychotics, but also antibiotics, anti-hypertensives and others. It causes suicidality, homicidality and other disturbances of behavior –
It can range from a constant and disturbing mental unease through to an intense emotional turmoil – and mental restlessness. This can be accompanied by physical discomfort, an inability to remain still, or an obvious motor restlessness or fidgetiness. The problems caused by treatment can in many cases be worse than the illness being treated.
It may start within an hour of a first pill or only appear after days, weeks or months. It may only start when the dose of the drug is increased or decreased, or the drug is stopped.
Akathisia 101: The free, online one-hour continuing education course is open to all who want to better understand, identify and respond to akathisia. Akathisia 101 is approved by the National Association of Social Workers for 1 continuing education contact hour. Healthcare and crisis teams, patients, therapists, caregivers, doctors, first-responders, drug safety advocates and educators — everyone can benefit from akathisia awareness. Let’s make Akathisia a household word.